Texas, 2025Drought in Texas, December 23 to 31, 2025
December 23 to 31, 2025 · NWS BRO · 3 events in 3 counties and zones
The lack of rainfall combined with a couple of drying fronts in mid-December prolonged the well below average rainfall, along with general heat, through late December across most locations west of IH-69C/US-281. Extreme (D3) Drought expanded into much of Jim Hogg, northern Starr, and a sliver of eastern Zapata County during this time.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lack of rainfall combined with a couple of drying fronts in mid-December prolonged the well below average rainfall, along with general heat, through late December across most locations west of IH-69C/US-281. Extreme (D3) Drought expanded into much of Jim Hogg, northern Starr, and a sliver of eastern Zapata County during this time.
It was likely that pastures and grazing areas continued to dry out, with a gradual decrease in hay production.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 22, 10:25 PM CST, 1 hour 35 minutes earlier. Its key messages:
- Updated at 1022 PM CST Mon Dec 22 2025 * Patchy fog and dense fog are expected tonight, especially across the ranchlands. Additional dense fog is likely Wednesday morning and Christmas Eve into Christmas morning. * There is a brief low to medium (20-30%) chance of showers and isolated thunderstorms Tuesday afternoon. * A strong cold front with cooler temperatures works towards the border late Sunday into Monday.
Area forecast discussion, Dec 22, 10:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
1025 PM CST Mon Dec 22 2025
...New DISCUSSION, AVIATION, MARINE...
.KEY MESSAGES...
Updated at 1022 PM CST Mon Dec 22 2025
* Patchy fog and dense fog are expected tonight, especially
across the ranchlands. Additional dense fog is likely Wednesday
morning and Christmas Eve into Christmas morning.
* There is a brief low to medium (20-30%) chance of showers and
isolated thunderstorms Tuesday afternoon.
* A strong cold front with cooler temperatures works towards the
border late Sunday into Monday.
&&
.DISCUSSION...
Issued at 1022 PM CST Mon Dec 22 2025
The subtropical ridge generally holds through most of the
forecast period, maintaining well-above normal temperatures, over
10 degrees above normal, through Christmas and into the last
weekend of 2025. Weak lift and instability aloft paired with
surges of moisture help kick up a low to medium (20-30 percent)
chance of showers and isolated thunderstorms Tuesday afternoon and
a low (less than 15 percent) chance of mainly offshore showers
Wednesday. A strong cold front near the end of the forecast period
arrives late Sunday into Monday, bringing back a medium (30-40
percent) chance of rain and cooler temperatures, to at least near
normal, if not a few degrees cooler.
Confidence in dense fog tonight has not been as good as the past
few nights, with the best chance of development across the
ranchlands. NBM, SREF, and HREF probabilities all keep a low to
medium (15-30 percent) chance of visibility reduced below 1 mile
late tonight, mainly after 4 or 5 AM. Will issue an SPS for now
for occasional dense fog and let the overnight crew monitor for
any upgrades. There is a better signal for fog into Wednesday
morning and again Christmas Eve into Christmas morning. Will
continue to monitor and brief the North Pole on the potential need
for Rudolph across Deep South Texas.
&&
.AVIATION...
(06Z TAFS)
Issued at 1022 PM CST Mon Dec 22 2025
VFR conditions are expected to give way to MVFR and potentially
IFR conditions late tonight with patchy fog and dense fog
developing late and a lower stratus deck arriving from the south.
VFR ceilings return by mid morning Wednesday.
&&
.MARINE...
Issued at 1022 PM CST Mon Dec 22 2025
Southeasterly onshore flow continues into this weekend with a
gradually increasing swell. The chance of rain diminishes but
continues into Wednesday. Patch fog and dense fog will reduce
visibility at times along the bay and nearshore waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 68 83 67 83 / 10 20 10 10
HARLINGEN 65 84 64 83 / 10 30 0 10
MCALLEN 69 86 67 86 / 10 30 10 10
RIO GRANDE CITY 66 86 65 86 / 0 20 10 0
SOUTH PADRE ISLAND 69 76 70 76 / 10 20 10 10
BAYVIEW/PORT ISABEL 67 80 65 80 / 10 20 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...56-Hallman
LONG TERM....56-Hallman
AVIATION...56-Hallman
In the hours before
Special weather statement, Dec 22, 10:32 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1032 PM CST Mon Dec 22 2025
TXZ248>255-351-353>355-451-454-455-231300-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel,
Port Mansfield, Port Isabel, Laguna Vista, South Padre Island,
and Boca Chica Beach
1032 PM CST Mon Dec 22 2025
...PATCHY FOG AND DENSE FOG TONIGHT...
Patchy fog and dense fog are expected to develop across portions
of Deep South Texas and the Rio Grande Valley overnight and into
Tuesday morning. Visibility may be reduced to less than 2 miles
at times, with locally dense fog to one-quarter mile or less
late. A Dense Fog Advisory may be needed if dense fog becomes
widespread.
Use caution if traveling as visibility may change rapidly in a
short amount of time. Use low beam headlights and leave extra
distance between your vehicle and others on the road.
56
Drought, Jim Hogg
- When
- December 23, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Extreme Drought in Jim Hogg County expanded markedly by December 23, with approximately 75% of the County under this condition, up from around 25% beforehand in December. Far western and the southeast corner of the county remained at Severe (D2), based on small pockets of rain during mid December.
Drought, Starr
- When
- December 23, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Extreme Drought entered northwestern and north-central Starr County on December 23, courtesy of a combination of mid-month drying fronts and zero to minimal rainfall during this time. The remainder of all but the eastern one-fifth of the county remained in Severe (D2) Drought, with some light rains keeping both areas at status quo.
Drought, Zapata
- When
- December 23, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme Drought snuck across the southeast corner of Zapata County on December 23, courtesy of zero to minimal rainfall that extended from northwest Starr County. Severe (D2) conditions remained elsewhere, except for some improvement to Moderate (D1) between Zapata and San Ygnacio, where a pocket of slightly heavier rain fell on the 14th/15th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 23, 20253 deaths · $8,000 · 1 event
- Flash Flooding and Flooding in California, December 23 to 25, 20251 death · $4.5 million · 79 kt wind · 21 events
- Avalanche and Flood in California, December 23 to 26, 20251 death · $1,000 · 5 events
- Flooding and High Wind in California, December 23 to 26, 202595 kt wind · 35 events
- Winter Storm in Maine, December 23 to 24, 202514 events
- Winter Storm and Winter Weather in New York, December 23, 20256 events
- Drought in Oklahoma, December 23 to 31, 20256 events
- Heavy Snow and Winter Weather in Maine, December 23 to 24, 20256 events
- Avalanche and Heavy Snow in Nevada, December 23 to 26, 202561 kt wind · 5 events
- Winter Storm and Winter Weather in Pennsylvania, December 23, 20254 events
- Drought in Texas, December 23 to 31, 20254 events
- Winter Weather in New Jersey, December 23, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308491, 1308494, 1308502.